Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eye (Lond). 1998;12 ( Pt 5):875-9.

Lack of evidence for systemic toxicity following topical chloramphenicol use.

Author information

  • 1Tennent Institute of Ophthalmology, University of Glasgow, UK. simon-walker@msn.com

Abstract

There has been considerable controversy regarding the safety of topical chloramphenicol in ophthalmic practice. The evidence for associated haematopoietic toxicity in idiosyncratic and dose-dependent forms was reviewed. The 7 cases of idiosyncratic haematopoietic reactions associated with topical chloramphenicol reported in the literature are refutable evidence for the existence of such a response. In Scotland, despite extensive prescription of topical chloramphenicol, the incidence of acquired aplastic anaemia was found to be low, as were associated reports of blood dyscrasias throughout the UK. The epidemiology of acquired aplastic anaemia failed to make an association with topical chloramphenicol use. High-performance liquid chromatography (minimum detection limit 1 mg/l) was used to investigate whether serum accumulation of chloramphenicol occurred after topical therapy in 40 patients. The mean dose of chloramphenicol eye drops used after 1 week of treatment was 8.0 mg, and after 2 weeks, 15.3 mg. As expected, chloramphenicol failed to accumulate to detectable levels. This supported the view that topical chloramphenicol was not a risk factor for inducing dose-related bone marrow toxicity. Calls for the abolition of treatment with topical chloramphenicol based on current data are not supported.

PMID:
10070527
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk